Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Des Moines, IA

May 30, 2000Hardin County, Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2000, 9:35 PM CDT for Hardin County, Marshall County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2000, 9:35 PM CDT (02:35 UTC)
Expired
May 30, 2000, 10:15 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hardin County, IA, Marshall County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS53 KDMX 310235
SVRDSM
IAC083-127-310315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
935 PM CDT TUE MAY 30 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARDIN COUNTY IN CENTRAL IOWA
  MARSHALL COUNTY IN CENTRAL IOWA

* UNTIL 1015 PM

* AT 933 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF NEW PROVIDENCE...OR ABOUT 45
  MILES SOUTHWEST OF WATERLOO...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ST. ANTHONY AROUND 940 PM
  NEAR ALBION AROUND 950 PM
  NEAR MARSHALLTOWN AROUND 1000 PM
  NEAR FERGUSON AROUND 1010 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

INTENSE RAINFALL CAN ACCOMPANY SEVERE THUNDERSTORMS...WHICH CAN
QUICKLY FLOOD LOW LYING AREAS AND ROADWAYS. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4223 9348 4220 9326 4188 9324 4187 9278
          4220 9279 4220 9302 4255 9304

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, May 30, 3:13 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT TUE MAY 30 2000

CHALLENGES TO INCLUDE TIMING AND PLACEMENT OF THUNDERSTORMS DURING
FORECAST AND HOW CLOUDS WL MESS WITH TEMPS.  CURRENTLY...CLOUDS WITH
ISOLD SHRA CONTINUE TO MOVE ACRS MUCH OF CWA.  AREAS IN THE SW WHICH
HAVE CLEARED HAVE SEEN TEMPS JUMP TO NEAR 90.  MOISTURE CONVERGENCE
HAS PERSISTED IN W CENTRAL ZONES AS WEAK WAVE IN S CENTRAL NEBRASKA
MOVES EAST.  MAIN QUESTION IS STRENGTH OF CAP AND IF IT WL HOLD.
18Z RUC HAS THE CAP BREAKING BY 00Z WITH ANY THUNDERSTORMS MOVING
RAPIDLY TO THE EAST.  MDT RISK IN LARGE SWATH ACRS CENTRAL IA AND WL
HAVE SEVERE WORDING IN ZONES AS ANY STORMS THAT FORM SHOULD RAPIDLY
INTENSIFY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

MODELS STILL A BIT DIFFERENT TODAY WITH FRONTAL POSITIONING THROUGH
FRIDAY MORNING WITH A COMPROMISE THE BEST AT THIS POINT.  SO...FOR THE
BIG PICTURE...THE FRONT HEADS A BIT FARTHER SOUTH OVERNIGHT BEFORE
RETREATING BACK NORTH BY WEDNESDAY EVENING.  IT WL THEN MOVE
SOUTHEAST ACRS THE CWA BY LATER ON THURSDAY.  MOST CONVECTION WL
REMAIN ALONG AND NORTH OF THE FRONT AT THE EDGE OF THE CAP.  TIMING
OF CONVECTIVE SYSTEMS THROUGH CWA A BIG PROBLEMS BUT KNOWING THAT
FRONT WL BE IN CENTRAL OR NORTHERN IA LEAVES BEST PCPN CHANCES ACRS
THE NORTH.  TEMPS WL AGAIN BE TRICKY WITH RESIDUAL CLOUD COVER LEFT
OVER FROM CONVECTIVE SYSTEMS WL INHIBIT SOLAR INSOLATION.  WL AGAIN
KEEP IT ON THE WARM SIDE IN THE SOUTH LEANING TOWARDS COOLER
GUIDANCE IN THE NORTH.

IN THE EXTENDED...WL SEE FRONT PUSH SOUTHWARD ON FRIDAY WITH NORTH
DRYING OUT BUT SHOWERS CONTINUING SOUTH.  SATURDAY 9MAY SEE A BRIEF
BREAK BUT EXPECT WAA TO ONCE AGAIN INCREASE CHC FOR PCPN BY LATER IN
THE DAY.  SUNDAY APPEARS TO HAVE A DECENT CHC FOR THUNDERSTORMS
THROUGH THE DAY.

.DSM...NONE.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:12 PM CDTSevere Thunderstorm WarningDMXFranklin33 min
May 30, 7:23 PM CDTSevere Thunderstorm WarningDMXBoone22 min
May 30, 7:31 PM CDTTornado WarningDMXBoone14 min
May 30, 7:48 PM CDTTornado WarningDMXDallas27 min
May 30, 7:56 PM CDTSevere Thunderstorm WarningDMXPolk34 min
May 30, 8:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk34 min
May 30, 8:22 PM CDTSevere Thunderstorm WarningDMXPolk38 min
May 30, 8:32 PM CDTSevere Thunderstorm WarningDMXDallas13 min
May 30, 8:35 PM CDTTornado WarningDMXPolk25 min
May 30, 8:43 PM CDTSevere Thunderstorm WarningDMXBlack Hawk32 min
May 30, 8:47 PM CDTSevere Thunderstorm WarningDMXHamilton43 min
May 30, 8:58 PM CDTTornado WarningDMXPolk32 min
May 30, 9:03 PM CDTTornado WarningDMXHamilton, Hardin27 min
May 30, 9:20 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama40 min
May 30, 9:25 PM CDTFlash Flood WarningDMXPolk4 hr
May 30, 9:28 PM CDTTornado WarningDMXPolk32 min
May 30, 9:53 PM CDTSevere Thunderstorm WarningDMXStory37 min
May 30, 10:00 PM CDTTornado WarningDMXJasper, Polk45 min
May 30, 10:47 PM CDTSevere Thunderstorm WarningDMXJasper43 min
May 30, 11:02 PM CDTSevere Thunderstorm WarningDMXGrundy28 min
May 30, 11:18 PM CDTSevere Thunderstorm WarningDMXTama57 min
May 30, 11:28 PM CDTSevere Thunderstorm WarningDMXJasper47 min
May 31, 12:16 AM CDTSevere Thunderstorm WarningDMXGrundy29 min
May 31, 9:16 AM CDTSevere Thunderstorm WarningDMXFranklin29 min
May 31, 9:20 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin25 min
May 31, 10:17 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama28 min
May 31, 10:25 AM CDTSevere Thunderstorm WarningDMXPolk35 min
May 31, 11:03 AM CDTFlash Flood WarningDMXBlack Hawk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.